Statin specific toxicity in organ transplant recipients: case report and review of the literature

J Nephrol. May-Jun 2002;15(3):317-9.

Abstract

Statins are widely prescribed to organ transplant recipients with hyperlipidemia. We report the case of a cardiac transplant recipient who developed severe rhabdomyolysis and acute renal failure after being switched from pravastatin to simvastatin. The patient's other medications included cyclosporin A and diltiazem. Unlike pravastatin, the metabolism and tissue concentrations of simvastatin--and of other statins - can be greatly affected by these drugs. The propensity of the individual statins to interact with drugs commonly prescribed to transplant recipients is reviewed.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Acute Kidney Injury / chemically induced*
  • Heart Transplantation*
  • Humans
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors / poisoning*
  • Male
  • Middle Aged
  • Pravastatin / poisoning*
  • Rhabdomyolysis / chemically induced*
  • Simvastatin / poisoning*

Substances

  • Hydroxymethylglutaryl-CoA Reductase Inhibitors
  • Simvastatin
  • Pravastatin